ABSTRACT: To describe our experience with the use of percutaneous cardiopulmonary bypass as a therapy for cardiac arrest in an adult patient intoxicated with verapamil.
Emergency department of a university hospital.
A patient with cardiac arrest after severe verapamil intoxication.
Percutaneous cardiopulmonary bypass and theophylline therapy.
A 41-yr-old white male had taken 4800-6400 mg of verapamil in a suicide attempt. On arrival of the ambulance physician, the patient was conscious with weak palpable pulses and was transported to a nearby hospital. The patient developed a pulseless electrical activity, and cardiopulmonary resuscitation was started. Despite all advanced life support efforts, the patient remained in cardiac arrest. Therefore, he was transferred under ongoing cardiopulmonary resuscitation to our department, where percutaneous cardiopulmonary bypass was initiated immediately (2.5 hrs after cardiac arrest). The first verapamil serum concentration obtained at admittance to our institution was 630 ng/mL. After several ineffective intravenous epinephrine applications, the administration of 0.48 g of theophylline as an intravenous bolus 6 hrs and 18 mins after cardiac arrest led to the return of spontaneous circulation. The patient remained stable and was transferred to an intensive care unit the same day. He woke up on the 12th day and was extubated on the 18th day. After transfer to a neuropsychiatric rehabilitation hospital, he recovered totally.
In patients with cardiac arrest attributable to massive verapamil overdose, percutaneous extracorporeal cardiopulmonary bypass can provide adequate tissue perfusion and sufficient cerebral oxygen supply until the drug level is reduced and restoration of spontaneous circulation can be achieved.
Critical Care Medicine 01/2000; 27(12):2818-23. · 6.33 Impact Factor
ABSTRACT: The prediction of neurological outcome in comatose cardiac arrest survivors has enormous ethical and socioeconomic implications. The purpose of the present study was to investigate the prognostic relevance of the time course of serum neuron-specific enolase (NSE) as a biochemical marker of hypoxic brain damage.
Serial analysis of serum NSE levels was performed in 56 patients resuscitated from witnessed, nontraumatic, normothermic, in- or out-of-hospital cardiac arrest. The neurological outcome was evaluated with the use of the cerebral performance category (CPC) within 6 months after restoration of spontaneous circulation (ROSC). The Mann-Whitney U test was used to compare patients with good (CPC 1 to 2) and bad (CPC 3 to 4) neurological outcome. The diagnostic performance at different time points after ROSC was described in terms of areas under receiver operating characteristic curves according to standard methods.
Patients with a bad neurological outcome (CPC 3 to 4) had significantly higher NSE levels than those with a good neurological outcome at 12 (P=0.004), 24 (P=0.04), 48 (P<0.001), and 72 hours (P<0.001) after ROSC. The maximum NSE level measured within 72 hours after ROSC was also significantly higher in patients with a bad neurological outcome (P<0.001). The NSE value at 72 hours after ROSC was the best predictor of neurological outcome (area under the curve=0.92+/-0.04). In addition, we also found a significant difference in the time course of NSE concentrations during the first 3 days after ROSC.
Serum NSE levels are valuable adjunctive parameters for assessing neurological outcome after cardiac arrest.
Stroke 09/1999; 30(8):1598-603. · 5.73 Impact Factor
ABSTRACT: Epinephrine is the drug of choice in advanced cardiac life support, but it can have deleterious side effects after restoration of spontaneous circulation.
To investigate the association between the cumulative epinephrine dose used in advanced cardiac life support and neurologic outcome after cardiac arrest.
Retrospective cohort study.
Adults admitted to the emergency department with witnessed, nontraumatic, normothermic ventricular fibrillation cardiac arrest and unsuccessful initial defibrillation.
Functional neurologic outcome was regularly assessed by cerebral performance category (CPC) within 6 months after cardiac arrest. A CPC of 1 or 2 was defined as favorable recovery.
Among 178 enrolled patients, the median cumulative epinephrine dose administered was 4 mg (range, 0 to 50 mg). In 151 patients (84%), spontaneous circulation was restored; 63 of these 151 patients (42%) had favorable neurologic recovery. Patients with an unfavorable CPC received a significantly higher cumulative dose of epinephrine than did patients with a favorable CPC (4 mg compared with 1 mg; P < 0.001). This finding persisted after stratification by duration of resuscitation. After possible cofounders were controlled for, the cumulative epinephrine dose remained an independent predictor of unfavorable neurologic outcome.
The results indicate that an increasing cumulative dose of epinephrine administered during resuscitation is independently associated with unfavorable neurologic outcome after ventricular fibrillation cardiac arrest.
Annals of internal medicine 09/1998; 129(6):450-6. · 16.73 Impact Factor
ABSTRACT: A 79-year 65 kg male called the ambulance service 4 h after ingestion of 100 tablets of digoxin 0.1 mg complaining of nausea and vomiting. The ECG showed an idioventricular escape rhythm with a heart rate of 30/min. After 0.5 mg atropine, heart rate increased to 80/min. Soon after admission to the emergency department, the patient developed electromechanical dissociation. Due to persistent cardiac arrest, percutaneous cardiopulmonary bypass was started, and the ECG rhythm changed to ventricular fibrillation. Several attempts to terminate ventricular fibrillation by electrical defibrillation failed. Fifty-eight minutes after cardiac arrest, antidigoxin-Fab was administered and 1 h 25 min after cardiac arrest, ventricular fibrillation was terminated by the tenth electrical defibrillation attempt. Initially, the patient's overall status improved over the next 2 days, but then he developed a severe adult respiratory distress syndrome and died of unresponsive septic shock 12 days after ingestion of digoxin. This case demonstrates that percutaneous cardiopulmonary bypass may provide support in patients with cardiac arrest due to massive digoxin overdose. This temporary support can maintain adequate tissue perfusion during the time required for drug neutralization in order to achieve successful defibrillation. Percutaneous cardiopulmonary bypass should be considered in patients with severe, but temporary cardiac dysfunction due to a life-threatening drug overdose.
Resuscitation 05/1998; 37(1):47-50. · 3.60 Impact Factor